Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 93, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 19, 2020, 3:35 PM MDT for Laramie County, Wyoming; Kimball County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 3:35 PM MDT (21:35 UTC)
- Expired
- Jul 19, 2020, 4:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kimball County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 63 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:38 PM MDT | HAIL 1 | 15 S Bushnell, NE | 49 MPH WIND GUST RECORDED AT 335 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 1762 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937
WUUS55 KCYS 192135
SVRCYS
NEC105-WYC021-192215-
/O.NEW.KCYS.SV.W.0093.200719T2135Z-200719T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
335 PM MDT Sun Jul 19 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Western Kimball County in the Panhandle of Nebraska...
Southeastern Laramie County in southeastern Wyoming...
* Until 415 PM MDT.
* At 334 PM MDT, a severe thunderstorm was located near Pine Bluffs,
or 26 miles west of Kimball, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pine Bluffs, Oliver Campground, Panorama Point, Oliver Reservoir
and Bushnell.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 390 and 402.
Interstate 80 in Nebraska between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4122 10429 4133 10373 4100 10368 4101 10430
TIME...MOT...LOC 2134Z 269DEG 22KT 4113 10415
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Hammer3 follow-up statements
417
WWUS55 KCYS 192150
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
350 PM MDT Sun Jul 19 2020
NEC105-WYC021-192215-
/O.CON.KCYS.SV.W.0093.000000T0000Z-200719T2215Z/
Kimball NE-Laramie WY-
350 PM MDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR WESTERN KIMBALL AND SOUTHEASTERN LARAMIE COUNTIES...
At 350 PM MDT, a severe thunderstorm was located near Pine Bluffs, or
18 miles west of Kimball, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pine Bluffs, Oliver Campground, Panorama Point, Oliver Reservoir and
Bushnell.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 392 and 402.
Interstate 80 in Nebraska between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
&&
LAT...LON 4133 10373 4100 10368 4101 10424 4123 10425
TIME...MOT...LOC 2150Z 268DEG 23KT 4113 10398
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Hammer284
WWUS55 KCYS 192203
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
403 PM MDT Sun Jul 19 2020
WYC021-192212-
/O.CAN.KCYS.SV.W.0093.000000T0000Z-200719T2215Z/
Laramie WY-
403 PM MDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4123 10405 4133 10373 4100 10368 4101 10405
TIME...MOT...LOC 2202Z 277DEG 23KT 4107 10384
$$
NEC105-192215-
/O.CON.KCYS.SV.W.0093.000000T0000Z-200719T2215Z/
Kimball NE-
403 PM MDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR WESTERN KIMBALL COUNTY...
At 402 PM MDT, a severe thunderstorm was located 10 miles east of
Panorama Point, or 15 miles southwest of Kimball, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oliver Campground, Panorama Point, Oliver Reservoir and Bushnell.
This includes Interstate 80 in Nebraska between mile markers 1 and
18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
&&
LAT...LON 4123 10405 4133 10373 4100 10368 4101 10405
TIME...MOT...LOC 2202Z 277DEG 23KT 4107 10384
HAIL...1.00IN
WIND...60MPH
$$
Hammer369
WWUS55 KCYS 192214
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
414 PM MDT Sun Jul 19 2020
NEC105-192224-
/O.EXP.KCYS.SV.W.0093.000000T0000Z-200719T2215Z/
Kimball NE-
414 PM MDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KIMBALL COUNTY WILL
EXPIRE AT 415 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4123 10405 4133 10373 4100 10368 4101 10405
TIME...MOT...LOC 2214Z 269DEG 22KT 4107 10375
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:55 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 19, 1:55 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 155 PM MDT Sun Jul 19 2020 .SHORT TERM...(This afternoon - Tuesday Night) Issued at 113 PM MDT Sun Jul 19 2020 Isolated to widely scattered thunderstorms are expected to develop across areas mainly along/east of the Laramie Range by mid to late afternoon. Significant uncertainty exists with storm coverage over the next several hours, mainly because of weak large scale forcing with the primary mechanism being a stationary front draped from N- S along the Laramie Range. Cumulus development has been limited so far per afternoon visible satellite imagery, but excellent low-lvl moisture transport is occurring with moist southeasterly flow over the Platte River Valley contributing to dew points approaching 65F at Torrington & Scottsbluff. We are likely a bit delayed for CI as low-level cloud cover stuck around over the Neb Panhandle into the late morning hours, but would expect initiation to occur by 21z as convective temperatures are reached. The main area of interest may be the central Laramie Range into the Platte River Valley with the help of enhanced low-level convergence associated w/ the Chugwater cyclone. Further south toward the CO border, a dryline bulge takes shape just south of the surface low which may be another focus for initiation in the next few hours. Any storms that develop over the next few hours will be capable of all modes of severe weather. SPC Mesoanalysis shows upwards of 2500 J/kg SBCAPEs in the warm sector with 30+ knots of effective bulk shear. CAPEs also approach 800 J/ kg in the -10 to -30 deg C layer, further supporting potential for large hail especially w/ any supercell structures. Backed near-sfc flow is also contributing to curved low-level hodographs, possibly supporting isolated tornado potential given fairly low LCLs around 1250 meters. This threat would be enhanced with any cell splits or right movers. Storms may merge into one more linear complexes this evening into late tonight as the low-level jet strengthens. Daily chances for strong to severe thunderstorms will exist along/ east of the Laramie Range each afternoon through Tuesday given the stationary boundary remaining in place. .LONG TERM...(Wednesday - Sunday) Issued at 300 AM MDT Sun Jul 19 2020 Upper level ridging still looks to be on track for the remainder of the week from Wednesday onward. Model guidance still showing agreement with warm air advection continually making the area warm with southwest flow in the lower levels creating daytime maximum 700mb temps 14C-18C. While atmospheric ridging aloft continues over the region, that certainly won't discount the opportunity for moisture to be on slightly elevated over the area. Split flow at the H5 and H3 levels show a cut off low near the California coastline and more impressive height falls to the Pacific Northwest associated with a upper level trough. The split flow regime will continue from Wednesday to the weekend, allowing the best energy to stay further to the north based off medium to long range guidance. However, with the cut off low slowly propagating to the east and northeast aloft, it will eventually be absorbed into a more defined upper level trough at the 300mb level by 0Z Saturday. With diffluent flow aloft, the possibility of thunderstorm activity on the increase would need additional surface moisture plumes from the continental region of Mexico, Pacific Ocean moisture, and/or the Gulf of Mexico. Surface convergence and instability look plausible from the model guidance, however the most recent models are showing a slightly more eastward surface High compared to the previous day. If our area is to receive much needed rainfall across the region, this more eastward track of the surface High pressure across the central CONUS is a less favorable trend for our CWA in regard to rainfall. Overall, monsoon flow will begin to approach the area towards the end of the week, but we are not in the most favorable pattern for continued impulses of moisture. This is represent with PoPs up to 40 percent in the extended forecast package as of this time. With the upper level ridging staying put, we can expect temperatures to be warm the next week or so, with little relief of cooler temperatures on the horizon. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1140 AM MDT Sun Jul 19 2020 Latest GOES-E satellite shows a swath of MVFR CIGS from Cheyenne County northward across the NE Panhandle. Should see continued diminishment over the early afternoon hours. This afternoon will see isolated showers and thunderstorms, some severe from KCYS eastward with development from the south to the north as the afternoon and evening progress. Overnight period will see low CIGS and VIS return to the NE Panhandle so continued downward trend in conditions though depending on how late convection continues into the overnight, the deterioration of conditions may be delayed for some sites. && .FIRE WEATHER... Issued at 300 AM MDT Sun Jul 19 2020 Stationary front lays along a line from Riverton to Rawlins to Craig Colorado this morning. The front will meander a little to the east today to near the Laramie Range this afternoon. East of the front...east to southeast upslope winds will keep humidity high and provide chances for afternoon and evening showers and thunderstorms. West of the front...drier and breezier conditions will exist over the next several days. Monsoonal moisture will interact with the front for good chances of wetting rains from the Laramie Range east into the Panhandle through the upcoming week. Fire weather concerns expected to be minimal. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...BW AVIATION...WM FIRE WEATHER...GCC
Hazardous weather outlook, Jul 19, 5:27 AM MDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 527 AM MDT Sun Jul 19 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 201130- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 527 AM MDT Sun Jul 19 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms are expected to develop across the high plains this afternoon, possibly merging into one or more clusters of storms tonight. A few storms may be severe, with large hail up to golf ball size and wind gusts up to 60 MPH the primary hazards. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Daily chances for afternoon and evening thunderstorms expected east of the Laramie Range this upcoming week. Some of the storms could become severe with large hail...damaging downburst winds and heavy rainfall. .Spotter information statement... Spotter activation may be needed first along the Interstate 25 Corridor after 2 PM. Spotter activation may be needed for the Nebraska Panhandle from 4 PM through 7 PM this evening. WYZ103>106-109>117-201130- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 527 AM MDT Sun Jul 19 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 19, 3:21 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
321 PM MDT Sun Jul 19 2020
NEZ054-WYZ119-192200-
Kimball NE-East Laramie County WY-
321 PM MDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBALL AND SOUTHEASTERN
LARAMIE COUNTIES UNTIL 400 PM MDT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carpenter, or 27 miles east of Cheyenne, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pine Bluffs, Burns, Oliver Campground, Oliver Reservoir, Panorama
Point, Carpenter and Bushnell.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 386 and 402.
Interstate 80 in Nebraska between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4118 10436 4139 10402 4138 10383 4130 10372
4100 10370 4100 10436
TIME...MOT...LOC 2121Z 269DEG 19KT 4110 10427
HammerThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:00 PM MDT | Special Weather Statement | CYS | Kimball | 45 min |
| Jul 18, 6:46 PM MDT | Special Weather Statement | CYS | Banner | 44 min |
| Jul 18, 7:26 PM MDT | Special Weather Statement | CYS | Banner | 49 min |
| Jul 19, 3:21 PM MDT | Special Weather Statement | CYS | Kimball | 39 min |
| Jul 19, 4:17 PM MDT | Special Weather Statement | CYS | Kimball | 43 min |
| Jul 19, 4:34 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 41 min |
| Jul 19, 5:18 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Morrill | 42 min |
| Jul 19, 5:27 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 48 min |
| Jul 19, 5:55 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff, Sioux | 29 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.